Winter Storm, Absaroka Mountains
- When
- December 28, 2:00 AM MST to December 29, 10:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A Pacific storm system brought heavy snow and strong wind to the mountains of western Wyoming where snowfall ranged from 12 to 17 inches. The snow was accompanied by high wind, with gusts topping 100 mph in the Tetons and the Wyoming Range.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A Pacific storm system brought heavy snow and strong wind to the mountains of western Wyoming where snowfall ranged from 12 to 17 inches. The snow was accompanied by high wind, with gusts topping 100 mph in the Tetons and the Wyoming Range. A peak gust of 76 mph was measured at Jackson Hole Mountain Resort delaying the opening of several lifts. Instrumentation on Mt. Coffin at elevation 10,870 feet in the Wyoming Range indicated a peak wind of 134 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 27, 10:55 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RIVERTON WY 1055 PM MST TUE DEC 27 2011 .UPDATE... UPDATED TO ADD THE 06Z AVIATION DISCUSSION. PREVIOUS UPDATES THIS EVENING INCLUDING UPGRADING HIGH WIND AND WINTER STORM WATCHES TO WARNINGS. PREV DISCUSSION... /ISSUED 302 PM MST TUE DEC 27 2011/ .SHORT TERM...TONIGHT THROUGH FRIDAY WEAK HIGH PRESSURE ALOFT WILL BE OVER WESTERN AND CENTRAL WYOMING TONIGHT WITH WESTERLY FLOW ALOFT PRODUCING AREAS OF BRISK WINDS ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND THROUGH THE WIND CORRIDOR. THE WINDS WILL KEEP THE AIR MIXED IN THE VALLEYS AND BASINS WITH WARMER TEMPERATURES THROUGH THE NIGHT. A PACIFIC STORM SYSTEM WILL MOVE INLAND WITH THE LEADING EDGE OF SNOWFALL MOVING INTO THE WESTERN MOUNTAINS OF WYOMING WEDNESDAY MORNING. THE SNOWFALL WILL INCREASE AND BECOME WIDESPREAD OVER THE WEST THROUGH THE DAY. THE EAST SLOPES OF THE MOUNTAINS AND WIND CORRIDOR SHOULD SEE HIGH WINDS DEVELOP. SNOWFALL AND WIND WILL CONTINUE WEDNESDAY NIGHT INTO THURSDAY. WINTER STORM WATCHES AND HIGH WIND WATCHES REMAIN IN EFFECT. PLEASE REFER TO THESE PRODUCTS FOR MORE SPECIFIC DETAIL ON THE DEVELOPING STORM. THE FIRST WEAKER TROUGH HAS PASSED THROUGH THE WESTERN MOUNTAINS TODAY WITH AREAS OF RATHER LIGHT SNOWFALL. THE BIG TROUGH MOVING THROUGH THE GULF OF ALASKA WITH A LARGE PLUME OF PACIFIC MOISTURE IS MOVING RAPIDLY EAST AND WILL MOVE INTO THE PACIFIC NORTHWEST TONIGHT. THE LEADING EDGE OF PACIFIC MOISTURE WITH THE PACIFIC TROUGH WILL MOVE INTO THE WEST IN THE MORNING WITH WIDESPREAD SNOW DEVELOPING THROUGH THE MORNING. BY AFTERNOON THE SNOWFALL SHOULD INCREASE SIGNIFICANTLY WITH STRONG RIDGE TOP WINDS DEVELOPING. SNOWFALL IS EXPECTED TO CONTINUE THROUGH WEDNESDAY NIGHT AND THURSDAY MORNING. THEN THE MODELS DIVERGE WITH THE EVOLUTION OF THE PRECIPITATION MAINLY THURSDAY AFTERNOON AND EVENING. THERE SHOULD BE A BREAK IN THE SNOWFALL...AT LEAST THE HEAVIEST SNOWFALL IN THIS TIME FRAME. SNOWFALL THEN SHOULD PICK UP THROUGH LATER THURSDAY NIGHT AND FRIDAY WITH A SECOND PROLONGED PERIOD OF SIGNIFICANT SNOWFALL EXPECTED INTO THE WEEKEND. WITH UP TO 2 FEET OF SNOW EXPECTED IN THE TETONS WITH THE FIRST BATCH AND ANOTHER FOOT OR MORE OF SNOWFALL WITH THE SECOND BATCH...SOME AREAS OF THE TETONS AND GROS VENTRE MOUNTAINS COULD EASILY SEE 3 FEET OF SNOW OR MORE. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY 12Z/GEM AND 00Z/ECMWF IN GOOD AGREEMENT WITH PATTERN BECOMING MORE AMPLIFIED OVER THE NEW YEAR WEEKEND. 12Z/ECMWF BECOMING SLOWER WITH THIS PATTERN CHANGE BUT STILL HIGHLY AMPLIFIED. THESE MODELS OFFER A SOLUTION WHERE SHORTWAVE COMING THROUGH SAT/SUN WOULD DIG TO TEXAS/OKLAHOMA BY MONDAY. THE GFS SOLUTION IS MUCH FASTER AND LESS AMPLIFIED WITH ENERGY PROGRESSING INTO THE MIDWEST. TEND TO FAVOR A SOLUTION ALIGNED MORE WITH 12Z/GEM AND 00Z/ECMWF ALBEIT ONE NOT QUITE AS AMPLIFIED. DETAILS WILL BE DIFFICULT TO TIME AND WILL USE MORE OF A BROAD BRUSH APPROACH WITH SNOW CHANCE REMAINING HIGH IN THE WEST FRIDAY NIGHT AND SATURDAY. MAY STILL NEED TO BOOST SNOW CHANCES SATURDAY NIGHT AND SUNDAY DEPENDING UPON THE EVOLUTION OF THE TROUGH THIS WEEKEND. TEMPERED SOLUTION WOULD STILL OFFER DRY RIDGING ACROSS WYOMING LATER SUNDAY AND MONDAY. SNOW CHANCES HAVE BEEN LOWERED ACCORDINGLY FOR THOSE TWO DAYS. COULD BE ENOUGH MOISTURE ROUNDING THE RIDGE BY TUESDAY TO GENERATE AT LEAST LOW SNOW CHANCE BY THAT TIME OVER THE NORTHWEST AND BIGHORN MOUNTAINS. AFTER SEVERAL MILD DAYS TO END THE WEEK...AT LEAST EAST OF THE DIVIDE...PACIFIC COLD FRONT WILL USHER IN COOLER AIR FOR THE WEEKEND. ECMWF SOLUTION KEEPS THINGS VERY COLD SUNDAY AND MONDAY IN NORTHERLY FLOW WITH 700MB TEMPERATURES AROUND -20C. OTHER MODEL SOLUTIONS HAVE SIGNIFICANTLY WARMER 700MB TEMPERATURES AROUND ZERO TO -5C. AGAIN...HIGHLY AMPLIFIED ECMWF SOLUTION SEEMS TOO STRONG AND HAVE GENERALLY KEPT HIGH TEMPERATURES FAIRLY CLOSE TO CLIMATOLOGICAL NORMALS. ONE LAST BREEZY/WINDY DAY ON SATURDAY BEFORE RIDGING LIMITS WIND FOR THE REMAINDER OF THE EXTENDED PERIOD. .AVIATION.../06Z ISSUANCE/ WEST OF THE DIVIDE...MOIST WESTERLY FLOW WILL RESULT IN WIDESPREAD MVFR/IFR CONDITIONS DEVELOPING WEDNESDAY MORNING INTO EARLY AFTERNOON...AND LASTING THROUGH WEDNESDAY NIGHT. LIGHT SNOW OVER NORTHWEST WYOMING WILL BREAK OUT ACROSS NORTHWEST WYOMING LATER TONIGHT AND WILL GRADUALLY EXPAND SOUTHWARD WEDNESDAY. THE HEAVIEST SNOWFALL IS EXPECTED TONIGHT INTO THURSDAY MORNING. KJAC TERMINAL WILL BE THE HARDEST HIT ACROSS WESTERN WYOMING WITH PREVAILING LIFR IN SNOWFALL FOR MUCH OF WEDNESDAY NIGHT. MOUNTAINS WILL BE OBSCURED...WITH LIFR CONDITIONS EXPECTED ACROSS MOUNTAIN PASSES THROUGH MUCH OF THE TAF FORECAST PERIOD. EAST OF THE DIVIDE AND SWEETWATER COUNTY...VERY WINDY WEST TO SOUTHWEST WINDS ARE EXPECTED TO CONTINUE OR DEVELOP OVER MUCH OF THE TYPICAL WINDY AREAS...SUCH AS BETWEEN KRKS-KCPR...AS WELL AS AROUND KCOD AND KU25. LOW LEVEL WIND SHEAR COULD ALSO BE PRESENT AT TIMES ACROSS THE FOOTHILLS LOCATED ON THE EAST SIDE OF THE MOUNTAIN RANGES. THIS WOULD AFFECT KCOD AND KLND TERMINALS...WITH KCOD SEEING MORE TURBULENT FLOW. OTHERWISE...VFR AND DRY CONDITIONS ARE EXPECTED...EXCEPT FOR AREAS ALONG THE DIVIDE WHERE SNOW AND LOW CEILINGS ARE EXPECTED WEDNESDAY AFTERNOON AND NIGHT. MVFR CEILINGS ARE LIKELY AT KU25 WEDNESDAY AFTERNOON AND NIGHT. .FIRE WEATHER... WEAK HIGH PRESSURE ALOFT WILL BE OVER WESTERN AND CENTRAL WYOMING TONIGHT WITH WESTERLY FLOW ALOFT PRODUCING AREAS OF BRISK WINDS ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND THROUGH THE WIND CORRIDOR. THE WINDS WILL KEEP THE AIR MIXED IN THE VALLEYS AND BASINS WITH WARMER TEMPERATURES THROUGH THE NIGHT. A PACIFIC STORM SYSTEM WILL MOVE INLAND WITH THE LEADING EDGE OF SNOWFALL MOVING INTO THE WESTERN MOUNTAINS OF WYOMING WEDNESDAY MORNING. THE SNOWFALL WILL INCREASE AND BECOME WIDESPREAD OVER THE WEST THROUGH THE DAY. THE EAST SLOPES OF THE MOUNTAINS AND WIND CORRIDOR SHOULD SEE HIGH WINDS DEVELOP. SNOWFALL AND WIND WILL CONTINUE WEDNESDAY NIGHT INTO THURSDAY. WINTER STORM WATCHES AND HIGH WIND WATCHES REMAIN IN EFFECT. PLEASE REFER TO THESE PRODUCTS FOR MORE SPECIFIC DETAIL ON THE DEVELOPING STORM. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 5 AM WEDNESDAY TO 8 AM MST THURSDAY WYZ019-020. WINTER STORM WARNING FROM 11 AM WEDNESDAY TO 5 PM MST THURSDAY WYZ001-002-012>014-023>025. HIGH WIND WARNING UNTIL 8 AM MST THURSDAY WYZ003. WINTER WEATHER ADVISORY FROM 11 AM WEDNESDAY TO 5 PM MST THURSDAY WYZ015. && UPDATES...WM/ALLEN SHORT TERM...C.BAKER LONG TERM...CNJ AVIATION...WM FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 842 PM MST TUE DEC 27 2011 WYZ001>020-022>030-281343- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 842 PM MST TUE DEC 27 2011 ...HIGH WIND WARNING FOR CODY FOOTHILLS THROUGH THURSDAY MORNING... ...HIGH WIND WARNING FOR SOUTHEAST FREMONT AND MUCH OF NATRONA COUNTY WEDNESDAY THROUGH THURSDAY MORNING... ...WINTER STORM WILL AFFECT MUCH OF THE WEST WEDNESDAY AFTERNOON THROUGH THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT STRONG WIND IS EXPECTED ACROSS THE CODY FOOTHILLS TONIGHT...MAINLY FROM AROUND CODY TO CLARK. PLEASE THE LATEST STATEMENTS ON THIS ONGOING HIGH WIND EVENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY AND THURSDAY...A PROLONGED PERIOD OF SNOWFALL WILL RESULT IN SIGNIFICANT ACCUMULATIONS ACROSS THE WEST. MOUNTAIN SNOWFALL OF ONE TO TWO FEET WILL BE COMMON. SNOWFALL IN THE VALLEYS WILL VARY WIDELY BETWEEN 5 AND 15 INCHES DEPENDING UPON LOCATION. TRAVEL OVER MOUNTAIN PASSES AND THROUGH VALLEYS OF THE WEST WILL BE HAMPERED DUE TO THE SNOW AND GUSTY WIND. EAST OF THE CONTINENTAL DIVIDE...STRONG WIND IS EXPECTED ALONG THE CODY FOOTHILLS...AS WELL AS SOUTHEAST FREMONT AND MUCH OF NATRONA COUNTIES. FOR THE LATEST INFORMATION PLEASE GO TO WWW.WEATHER.GOV/RIVERTON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WINDS OVER 45 MPH...AND ANY DAMAGE ASSOCIATED WITH THE STRONG WINDS. WESTERN SPOTTERS ARE REQUESTED TO PROVIDE SNOWFALL TOTALS WEDNESDAY AND THURSDAY. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357366, 357367, 357369, 357365.